WASHINGTON – There’s been a lot of talk lately about Molly, a drug linked to the deaths of two young people at a Labor Day music festival in New York.
Molly is a nickname for MDMA, the main ingredient in Ecstasy, a club drug that hit the height of its popularity years ago but is making a comeback.
“It certainly had it’s notoriety in the 70s, 80s and even into the 90s. People thought it would really enhance their ability to appreciate music, and get along with one another,” says Dr. Thomas Wise, medical director of behavior services at the Inova Health System and a professor of psychiatry at both George Washington University and Johns Hopkins University.
He says Molly is a repackaged form of Ecstasy with other substances added to it.
“Kids forget just how dangerous Ecstasy was and now they are using it again,” he says.
The drug is most dangerous in the very settings where it is most popular. Molly tends to increase serotonin levels in the body and that can lead to severe dehydration.
Wise says a young person who takes it in a hot, stuffy area like a club or a packed concert venue can suffer heat stroke and his or her body can literally shut down.
Cardiovascular problems have also been linked to the drug. And Wise says he has seen college students who have been taking Molly and/or Ecstasy for years who have permanent brain damage.
“They can’t remember. They can’t go back to school.”
He says Molly began to show up in the D.C. area a year or two ago. Wise says there is no accurate way to determine just how widespread it has become, but adds the number of people seeking medical care after taking the drug is rising.
What is also increasing is public awareness.
Recent tragic events, like the deaths at the New York music festival, have put Molly in the media spotlight, focusing attention on the dangers of a drug that is used primarily by teens and young adults.
“This is a lethal, lethal drug especially when taken with alcohol,” says Wise, adding “kids don’t really have any idea what they are taking.”
Follow @WTOP on Twitter.